Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 11, 2017, 12:26 AM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 12:26 AM CDT (05:26 UTC)
- Expired
- Aug 11, 2017, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 32 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
397
WGUS54 KHUN 110526
FFWHUN
ALC071-110830-
/O.NEW.KHUN.FF.W.0016.170811T0526Z-170811T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1226 AM CDT FRI AUG 11 2017
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Northeastern Jackson County in northeastern Alabama...
* Until 330 AM CDT
* At 1222 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across northeast Jackson County. Up to four inches of
rain have already fallen. An additional one to two inches of rain
is possible. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Bridgeport, Stevenson, Hytop, Bass, Jericho, Long Island, Russell
Cave National Monument and Higdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3484 8561 3483 8563 3481 8564 3482 8610
3499 8609 3498 8561 3486 8559
$$
RSB2 follow-up statements
295
WGUS74 KHUN 110738
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
238 AM CDT FRI AUG 11 2017
ALC071-110830-
/O.CON.KHUN.FF.W.0016.000000T0000Z-170811T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-
238 AM CDT FRI AUG 11 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
NORTHEASTERN JACKSON COUNTY...
At 235 AM CDT, Doppler radar indicated heavy rain across northeast
Jackson county. Two to four inches of rain has fallen across the
area.
Some locations that will experience flooding include...
Bridgeport, Stevenson, Hytop, Bass, Jericho, Long Island, Russell
Cave National Monument and Higdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3484 8561 3483 8563 3481 8564 3482 8610
3499 8609 3498 8561 3486 8559
$$
RSB332
WGUS74 KHUN 110827
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
327 AM CDT FRI AUG 11 2017
ALC071-110836-
/O.EXP.KHUN.FF.W.0016.000000T0000Z-170811T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-
327 AM CDT FRI AUG 11 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACKSON COUNTY WILL
EXPIRE AT 330 AM CDT...
The heavy rain has ended, with flash flooding no longer expected to
pose a threat. Please continue to heed any remaining road closures
that may be in effect.
LAT...LON 3484 8561 3483 8563 3481 8564 3482 8610
3499 8609 3498 8561 3486 8559
$$
RSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:26 PM CDT, 2 hours earlier.
Area forecast discussion, Aug 10, 10:26 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1026 PM CDT Thu Aug 10 2017 .NEAR TERM...(Rest of tonight) Issued at 1026 PM CDT Thu Aug 10 2017 Ongoing flash flood concerns continue for the HSV metro where rather warm topped convective cells have produced localized but intense rainfall. Thankfully, the slow moving cells appear to be weakening over HSV and shifting slightly NE. Tremendous runoff is producing flash flooding in east, north and west HSV proper (see LSRs). Other cells are developing over NE AL and far NW AL, with activity in central AL stringing its way northward. Forecast is good at this point, although we'll have to monitor the areal coverage over our southeast counties overnight. The airmass remains quite moist and unstable with the MCV moving into central AL. Thus, a continued threat of any shower/storm capable of producing excessive rainfall. .SHORT TERM...(Friday through Saturday) Issued at 228 PM CDT Thu Aug 10 2017 While the pattern will remain fairly active and progressive, we will get somewhat of a transition beginning tomorrow as the warm front shifts out of the area ahead of an approaching cold front swinging into the Mid MS Valley. Ahead of this frontal system, a couple short waves will continue to migrate around the southern fringe of the mid level trough tomorrow. With the added addition of some shear, this extra support will give us a better shot of seeing a stronger thunderstorm or two tomorrow afternoon. While not expecting widespread strong or severe storms, cannot rule out a few storms producing gusts to 40-50mph with small hail. Additionally, any extra rainfall with stress areas with previous flood impacts. By Saturday, we'll still be watching the progression of the cold front moving through the Ohio Valley. Current forecast slows, maybe stalls, the front north of the CWA. With this scenario, we'll continue to see much of the same with humid conditions and daily scattered shower/thunderstorm chances. With the lingering cloud cover and enhanced rain chances, expect temps to continue to run a few degrees below normal during the afternoon and range from the upper 60s to low 70s overnight. .LONG TERM...(Sunday through Wednesday) Issued at 228 PM CDT Thu Aug 10 2017 Majority of the extended forecast sounds like a broken record at this rate and can probably be summed up in one sentence! A series of disturbances will track through the base of a broad upper-level trough and into the TN Valley through early next week. A sfc front will stall to just to our north on Sunday and southerly flow will bring additional moisture in. With PWATs hovering around 2 inches and multiple rounds of showers and thunderstorms on top of soils receiving rainfall from the short term, will need to keep an eye on additional flooding potential. On Monday, an upper-level trough digs out of the Northern Plains and a sfc front departing for the east coast will send a cold front into the TN Valley on Tuesday. Will finally see a decrease in POP values on Tuesday and Wednesday behind the front as some drier air filters in and sfc high pressure tries to build southward into the region. As for temps, daytime highs for the forecast period will continue to be a little below normal reaching the mid/upper 80s. Overnight lows will be near normal, around 70 degrees. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 615 PM CDT Thu Aug 10 2017 Scattered heavy showers and a few thunderstorms will persist this evening into the overnight hours, especially for areas near and east of the KHSV vicinity. At this time, have kept the forecast VFR through 10Z, but if showers or thunderstorms affect the terminal, conditions could easily deteriorate to IFR due to low visibility in heavy rainfall. Mist and possibly fog are expected to develop by 10Z along with at least scattered clouds less than 010agl. It is conceivable that ceilings could also develop and will assess that further this evening. On Friday, more showers and thunderstorms should develop by midday into the afternoon, and have included VCTS at KHSV where the probability is a bit higher than KMSL. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...Barron LONG TERM...JMS AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 10, 4:35 PM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 435 PM CDT Thu Aug 10 2017 ALZ001>010-016-TNZ076-096-097-111100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 435 PM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Clusters of heavy showers and thunderstorms will continue this evening into the overnight, especially along and east of the I-65 corridor. The thunderstorms will produce very heavy downpours. Localized flash flooding may develop quickly in some areas that received heavy rainfall early this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered to numerous thunderstorms will continue into the weekend period through the early part of next week as another weak frontal boundary and several disturbances approach the area from the northwest. The stronger storms will be capable of gusty outflow winds and very heavy rainfall. There is the potential for flash flooding especially over areas that receive multiple episodes of heavy rainfall and thunderstorms. Thunderstorms will then begin to diminish Tuesday and Wednesday as the front moves south of the area. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Local storm report, Aug 10, 9:55 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 1 N HUNTSVILLE 34.72N 86.63W
08/10/2017 MADISON AL EMERGENCY MNGR
BARRICADES BEING INSTALLED ON SAUNDRALANE
DRIVE DUE TO FLASH FLOODING.
&&Local storm report, Aug 10, 10:04 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1004 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM FLASH FLOOD 4 NE HUNTSVILLE 34.76N 86.58W
08/10/2017 MADISON AL BROADCAST MEDIA
FLOOD WATER IN A RESIDENCE NEAR LEE HIGH
SCHOOL ON BELLE MEADE DRIVE.
&&Local storm report, Aug 10, 10:05 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1005 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 5 ENE HUNTSVILLE 34.75N 86.55W
08/10/2017 MADISON AL STORM CHASER
VIDEO INDICATES FLOWING FLASH FLOOD WATER ON
OAKWOOD AVENUE AT STAPP DRIVE.
&&Local storm report, Aug 10, 10:08 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1008 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM FLASH FLOOD 5 NE HUNTSVILLE 34.75N 86.56W
08/10/2017 MADISON AL BROADCAST MEDIA
FLOOD WATER UP TO THE HOOD OF A CAR ON
WAKEFIELD DRIVE AT PETTIS DRIVE.
&&Local storm report, Aug 10, 10:16 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1016 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLASH FLOOD 4 ENE HUNTSVILLE 34.73N 86.56W
08/10/2017 MADISON AL EMERGENCY MNGR
FLASH FLOODING ON HERMITAGE AVE AT LOCUST
STREET WITH PORTABLE TOILET FLOWING DOWN
WITH THE WATER.
&&Local storm report, Aug 10, 10:31 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1031 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN 6 ENE HUNTSVILLE 34.74N 86.53W
08/10/2017 U4.12 INCH MADISON AL MESONET
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:24 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Aug 10, 8:15 PM CDT | Flash Flood Warning | HUN | Madison | 4 hr |
| Aug 10, 8:38 PM CDT | Special Weather Statement | HUN | Lawrence | 37 min |
| Aug 11, 12:15 AM CDT | Areal Flood Warning | HUN | Madison | 3 hr |
| Aug 11, 3:55 AM CDT | Flash Flood Watch | HUN | Cullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more | 9 hr |
| Aug 11, 6:43 PM CDT | Special Weather Statement | HUN | Limestone, Madison | 62 min |
| Aug 11, 6:59 PM CDT | Flash Flood Warning | HUN | Limestone, Madison | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.